Fosamax Triples Risk of Osteonecrosis According to New Study

 

A study published in the Journal of Rheumatology today is the largest ever conducted on the connection between bone necrosis and bisphosphonates, a class of drugs designed to reduce the risk of osteoporosis, including the trademarked Fosamax. The results indicate that the use of the drugs nearly triples the risk of bone necrosis, which can lead to disfigurement and incapacitating pain.

The study looks at the medical records of 88,000 Quebec residents over seven years, from 1996 to 2003. The study began after researchers in earlier studies linked the class of drugs with necrosis of the jaw. The study follows a recent FDA warning that the use of bisphosphonates can lead to musculoskeletal pain.

Osteonecrosis is a relatively rare condition, generally seen in only 1 out of 20,000 people, so even a tripling of the risk means that the drug still poses relatively small threat to the health of people taking it. In contrast, there are about 1.5 million fractures in the United States that are linked to osteoporosis annually, making the treatment of osteoporosis very important. However, all patients should be informed of the risks posed by their medications, and Merck continues to resist putting a warning label on Fosamax describing the risk of osteonecrosis, probably as a result of profit concerns.

If you believe you are experiencing an adverse side effect of this or any other prescription medication for which you were not prepared by your doctor or pharmacist, contact the experienced pharmaceutical injury lawyers at PersonalInjury.com today to get help addressing your concerns about the drugs you have been given.